advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Unionville, Ontario, Canada:

Before a meal, my daughter will check her blood and enter her blood sugar into the insulin pump plus the number of carbohydrates that she is eating and the bolus will be calculated to cover her meal. She will deliver her bolus. At times, she may still be hungry or want dessert after dinner. Currently, I am just getting her to put the carbohydrates into the pump and bolusing for this. Am I doing this correctly or should she be testing her blood sugar after she eats and putting the blood sugar and the carbohydrates into her pump for a calculation?

My daughter plays soccer and, for the most part, after her games she has high blood sugars, sometime as high as 26 mmol/L [468 mg/dl]. She does take her pump off immediately before playing her game and runs around quite vigorously. Immediately following the game, her pump is put back on and I monitor her sugar. Should I be correcting these high blood sugars immediately or not at all since the exercise likely caused the rise?

When do most people feel symptoms of hypoglycemia? My daughter feels them at 2.9 to 3.5 mmol/L [52 to 63 mg/dl]. I would rather her catch them before they get so low. Her ideal blood sugar is set at 6.6 mmol/L [119 mg/dl] on her pump.

Answer:

When eating more food after programming the pump to cover food eaten earlier, insulin needs to be programmed into the pump. As long as the current regimen is working, cover the new food with insulin but do not correct a high blood sugar again.

Depending on how high blood sugars go during activity and how long it takes to come down into a normal range, insulin may or may not be used immediately after exercise. The general rule for most insulin pump users is to not keep the pump off for more than an hour. Some will check blood sugar about an hour into the exercise to see if any insulin is needed by reconnecting to bring it down. An extremely high blood sugar will decrease performance. What is considered high should be discussed with the healthcare team and a plan of action taken.

Diabetes is an individualized disease. Symptoms of hypoglycemia may only be felt at one level (i.e., 50s mg/dl [2.8 to 3.2 mmol/L]) for one individual and at a higher level (i.e., 70s mg/dl) [3.9 to 4.3 mmol/L] for another. One of the negative side effects of intensive management is more frequent low blood sugar. Along with this can be hypoglycemia unawareness where symptoms are not felt until blood sugar is dangerously low. Frequent testing can help catch a low blood sugar before it gets too low. Working with the healthcare team to establish goals for blood sugar can help, too. If the occurrence and severity of low blood sugars are decreased, symptoms of hypoglycemia can appear at higher levels again.

RP

DTQ-20060805003556
Original posting 18 Sep 2006
Posted to Daily Care and Exercise and Sports

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.